December 1957

Thyrotoxicosis Simulating Hyperparathyroidism

Author Affiliations

Wood, Wis.

From the Department of Internal Medicine, Veterans' Administration Center, Wood, Wis., and Marquette University School of Medicine, Milwaukee.

AMA Arch Intern Med. 1957;100(6):994-997. doi:10.1001/archinte.1957.00260120138017

Introduction  Stanley and Fazekas,1 in 1949, first reported as case of thyrotoxicosis the manifestations of which closely simulated hyperparathyroidism. Following therapy with propylthiouracil, the symptoms of hyperparathyroidism subsided as the patient returned to a euthyroid state. Rose and Boles,2 in 1953, reported three additional cases of thyrotoxicosis which simulated primary hyperparathyroidism. In view of the apparent rarity of this association we deemed it of interest to report an additional case.

Report of Case  The patient, a 30-year-old white man, commercial fisherman, entered the hospital on Aug. 3, 1956. He stated that he had been in good health until approximately two and one-half months prior to admission, when he first noted diaphoresis, heat intolerance, and vague pains in the cervical and lumbar spine. Shortly thereafter he developed anorexia, nausea, vomiting, and generalized crampy abdominal pain. Subsequently he noted tinnitus, frontal headaches, polydipsia, urinary frequency, and muscular weakness, especially on

First Page Preview View Large
First page PDF preview
First page PDF preview